Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 5, NWS Bismarck, ND

June 21, 2006Emmons County, Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this red flag warning at Jun 21, 2006, 5:40 AM CDT for Emmons County, Grant County, Sioux County, North Dakota. It took effect at Jun 21, 2006, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2006, 5:40 AM CDT (10:40 UTC)
In effect from
Jun 21, 2006, 12:00 PM CDT
Expired
Jun 21, 2006, 7:00 PM CDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Emmons County, ND, Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 60 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3415 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 211040
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
540 AM CDT WED JUN 21 2006

...RED FLAG WARNING THIS AFTERNOON THROUGH THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY IN FAR SOUTH CENTRAL NORTH
DAKOTA...

.NORTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH BY NOON IN FAR
SOUTH CENTRAL NORTH DAKOTA AS LOW PRESSURE MOVES THROUGH SOUTHERN
CANADA. THESE WINDS COMBINED WITH HIGH AROUND 80...RELATIVE
HUMIDITY VALUES AROUND 25 PERCENT...AND TINDER DRY VEGETATION WILL RESULT
IN RED FLAG CONDITIONS IN EMMONS...GRANT...AND SIOUX COUNTIES.

NDZ042-045-046-211845-
/O.UPG.KBIS.FW.A.0002.060621T1700Z-060622T0000Z/
/O.NEW.KBIS.FW.W.0005.060621T1700Z-060622T0000Z/
GRANT-SIOUX-EMMONS-
540 AM CDT WED JUN 21 2006 /440 AM MDT WED JUN 21 2006/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

EXPECT NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH THIS
AFTERNOON. TEMPERATURES WILL RISE TO 80 DEGREES AND DROP RELATIVE
HUMIDITY VALUES TO NEAR 25 PERCENT. THESE CONDITIONS COMBINED WITH
TINDER DRY VEGETATION WILL CREATE RED FLAG CONDITIONS. THE
POTENTIAL EXISTS FOR RAPID SPREAD OF WILDFIRES AND HAZARDOUS
CONDITIONS FOR FIRE CONTAINMENT EFFORTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JV
3 follow-up statements
000 
WWUS83 KBIS 211637
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1137 AM CDT WED JUN 21 2006

...RED FLAG WARNING THIS AFTERNOON THROUGH THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY IN FAR SOUTH CENTRAL NORTH
DAKOTA...

.NORTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH BY NOON IN FAR
SOUTH CENTRAL NORTH DAKOTA AS LOW PRESSURE MOVES THROUGH SOUTHERN
CANADA. THESE WINDS COMBINED WITH HIGH AROUND 80...RELATIVE
HUMIDITY VALUES AROUND 25 PERCENT...AND TINDER DRY VEGETATION
WILL RESULT IN RED FLAG CONDITIONS IN EMMONS...GRANT...AND SIOUX
COUNTIES.

NDZ042-045-046-220000-
/O.CON.KBIS.FW.W.0005.060621T1700Z-060622T0000Z/
GRANT-SIOUX-EMMONS-
1137 AM CDT WED JUN 21 2006 /1037 AM MDT WED JUN 21 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR HIGH WINDS AND LOW HUMIDITIES IN FAR SOUTH 
CENTRAL NORTH DAKOTA...

EXPECT NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH THIS
AFTERNOON. TEMPERATURES WILL RISE TO 80 DEGREES AND DROP RELATIVE
HUMIDITY VALUES TO NEAR 25 PERCENT. THESE CONDITIONS COMBINED WITH
TINDER DRY VEGETATION WILL CREATE RED FLAG CONDITIONS. THE
POTENTIAL EXISTS FOR RAPID SPREAD OF WILDFIRES AND HAZARDOUS
CONDITIONS FOR FIRE CONTAINMENT EFFORTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 212056
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
356 PM CDT WED JUN 21 2006

...RED FLAG WARNING THIS AFTERNOON THROUGH THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY IN FAR SOUTH CENTRAL NORTH
DAKOTA...

.NORTHWEST WINDS OF 20 TO 35 MPH WILL CONTINUE OVER FAR SOUTH
CENTRAL NORTH DAKOTA AS LOW PRESSURE MOVES THROUGH SOUTHERN
CANADA. THESE WINDS COMBINED WITH HIGH AROUND 80...RELATIVE
HUMIDITY VALUES AROUND 25 PERCENT...AND TINDER DRY VEGETATION WILL
RESULT IN RED FLAG CONDITIONS IN EMMONS...GRANT...AND SIOUX
COUNTIES.

NDZ042-045-046-220000-
/O.CON.KBIS.FW.W.0005.000000T0000Z-060622T0000Z/
GRANT-SIOUX-EMMONS-
356 PM CDT WED JUN 21 2006 /256 PM MDT WED JUN 21 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES IN FAR SOUTH 
CENTRAL NORTH DAKOTA...

LOOK FOR NORTHWEST WINDS OF 20 TO 35 MPH...AND RELATIVE HUMIDITIES
OF 25 TO 30 PERCENT OVER FAR SOUTH CENTRAL NORTH DAKOTA THROUGH 7
PM THIS EVENING. THE STRONG WINDS AND LOW HUMIDITIES...COMBINED WITH
TINDER DRY VEGETATION...WILL RESULT IN RED FLAG CONDITIONS IN
EMMONS...GRANT...AND SIOUX COUNTIES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 220001
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT WED JUN 21 2006

...RED FLAG WARNING HAS EXPIRED...

.GUSTY NORTHWEST WINDS WILL DIMINISH QUICKLY THIS EVENING AND
RELATIVE HUMIDITIES WILL BE ON THE INCREASE. THEREFORE...THE RED
FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. 

NDZ042-045-046-220115-
/O.EXP.KBIS.FW.W.0005.000000T0000Z-060622T0000Z/
GRANT-SIOUX-EMMONS-
701 PM CDT WED JUN 21 2006 /601 PM MDT WED JUN 21 2006/

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING. 

WINDS WILL DIMINISH QUICKLY THIS EVENING AND RELATIVE HUMIDITIES
WILL BE ON THE RISE. THEREFORE...THE RED FLAG WARNING HAS BEEN
ALLOWED TO EXPIRE.

$$
JF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jun 21, 3:50 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 21, 3:50 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CDT WED JUN 21 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE WINDS AND FIRE
WEATHER CONCERNS. WILL UTILIZE A NAM AND GFS BLEND FOR DETAILS AS
THEY ARE SIMILAR WITH MAIN FEATURES.

CURRENTLY...SURFACE LOW OVER CENTRAL MANITOBA WITH A COLD FRONT
EXTENDING FROM THE LOW ACROSS SOUTHEASTERN SASKATCHEWAN AND ENTERING
NORTHEASTERN MONTANA. TIGHT SURFACE PRESSURE GRADIENT EVIDENT OVER
SASKATCHEWAN AND THIS IS FORECAST TO PUSH INTO NORTHERN NORTH DAKOTA
TODAY AS COOLER AIR AND SOME CLOUDS MOVING INTO NORTHERN NORTH
DAKOTA. WINDS ALOFT ARE ALSO STRONG...WITH H850 WINDS AT 12Z
EXPECTED TO BE 40 TO 45 KNOTS OVER NORTHERN AND EASTERN NORTH
DAKOTA. THESE STRONG WINDS ALOFT EXPECTED TO REMAIN THROUGH MID TO
LATE AFTERNOON. WILL ISSUE WIND ADVISORY FROM MINOT TO JAMESTOWN AND
THOSE AREAS EAST OF THIS LINE. OTHER PARTS OF THE STATE SHOULD HAVE
WINDY WEATHER AS WELL...WITH THE UPPER WESTERLY JET SITUATED ALONG
THE NORTH DAKOTA AND SOUTH DAKOTA BORDER.

LARGE VORT MAX IS OVER SOUTHEASTERN SASKATCHEWAN AND SOUTHWESTERN
MANITOBA...AND WILL MOVE SOUTHEAST ACROSS NORTHERN NORTH DAKOTA AND
INTO MINNESOTA BY EVENING. THIS FEATURE IS ASSOCIATED WITH THE
SCATTERED SHOWERS OCCURRING OVER SOUTHERN SASKATCHEWAN AND MANITOBA
YESTERDAY EVENING/THIS MORNING. HAVE MENTION OF A CHANCE OF MORNING
SHOWERS NORTH...AND AFTERNOON SHOWERS AND THUNDERSTORMS FOR THE
WHOLE FORECAST AREA. ANOTHER VORT MAX MOVES SOUTHEAST THROUGH THE
H500 FLOW TONIGHT FOLLOWING THE SAME PATH AS TODAYS VORT FEATURE.
HAVE KEPT CHANCE OF SHOWERS TONIGHT NORTHERN NORTH
DAKOTA...LINGERING INTO THURSDAY MORNING NORTH AND EAST OF MINOT.

THE GFS IS ADVERTISING SHORTWAVE ENERGY MOVING THROUGH THE NORTHWEST
FLOW ALOFT AFFECTING THE STATE FRIDAY AFTERNOON AND NIGHT. A SURFACE
LOW FORMS OVER WYOMING/WESTERN NEBRASKA IN RESPONSE TO THE VORT
ENERGY AND THE INVERTED TROUGH FROM THE LOW EXTENDS NORTH THROUGH
THE DAKOTAS BRINGING A CONVERGENCE LINE TO FOCUS THUNDERSTORM
ACTIVITY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
SHORTWAVE ENERGY AND A SURFACE TROUGH WILL MAINTAIN SHOWERS ACROSS
THE REGION SATURDAY...BUT AFTER THAT SHARP RIDGING WILL KEEP IT DRY.
THERE IS ALWAYS A CHANCE A STRAY IMPULSE MAY SET OFF AN EVENING OF
THUNDERSTORMS...BUT POPS ARE TOO LOW AT THIS TIME TO PIN SOMETHING
DOWN IN THE LONG RANGE.

&&

.FIRE WEATHER...THIS AFTERNOON AND EVENING...
WILL UPGRADE FROM FIRE WEATHER WATCH TO A RED FLAG WARNING.
PARAMETERS REGARDING FIRE CONCERNS HAS NOT CHANGED - PREVIOUS
DISCUSSION CONCERNING RED FLAG CONDITIONS:

PER DISCUSSION WITH FIRE MANAGEMENT FOLKS...FUELS ARE CRITICALLY DRY
/WITH PERCENT GREEN OF 20 PERCENT OR LESS/ AND CAPABLE OF SUSTAINING
ACTIVE WILDFIRES IN FAR SOUTH CENTRAL ND. GIVEN EXPECTATION OF DEEP
MIXING AND RESULTANT 20-30 MPH WINDS /WITH A FEW HIGHER GUSTS/ ALONG
WITH RH VALUES OF 25 PERCENT OR SO...RED FLAG CONDITIONS MAY WELL BE
MET WEDNESDAY.

WILL ISSUUE A RED FLAG WARNING FOR EMMONS...GRANT...AND SIOUX
COUNTIES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING THIS AFTERNOON AND EVENING FOR EMMONS...
GRANT...AND SIOUX COUNTIES IN SOUTH CENTRAL NORTH DAKOTA.

WIND ADVISORY THIS AFTERNOON MINOT/RUGBY/JAMESTOWN.

&&

JV/RSL
Hazardous weather outlook, Jun 21, 5:29 AM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
529 AM CDT WED JUN 21 2006

NDZ001-002-009-010-017>021-031>035-040-041-043-044-047-048-050-
051-221030-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-BOWMAN-ADAMS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
529 AM CDT WED JUN 21 2006 /429 AM MDT WED JUN 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ042-045-046-221030-
GRANT-SIOUX-EMMONS-
529 AM CDT WED JUN 21 2006 /429 AM MDT WED JUN 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH EARLY
EVENING. STRONG WINDS...LOW RELATIVE HUMIDITIES...AND DRY PASTURES
IN EXTREME SOUTH CENTRAL NORTH DAKOTA WILL CREATE CONDITIONS
CONDUCIVE TO RAPID SPREAD OF WILDFIRES AND HAZARDOUS CONDITIONS
FOR FIRE CONTAINMENT EFFORTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-022-023-025-036-037-221030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-SHERIDAN-WELLS-
FOSTER-KIDDER-STUTSMAN-
529 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY FROM 11 AM CDT TO 7 PM CDT FOR
NORTHWEST WINDS OF 25 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:02 AM CDTWind AdvisoryBISBottineau, Foster, Kidder, McHenry, Pierce, Renville and 4 more12 hr

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.